This medicine is widely used around the world, since the percentage of men suffering from hair loss is really high, and is growing constantly. On the one hand, Finasteride helps in most cases. But, on the other hand, its use can provoke unpleasant side effects. Moreover, some patients taking the drug complain of severe symptoms, such as erectile dysfunction, depression, and even suicidal thoughts. Professionals call this condition “post-Finasteride syndrome.” It affects around 3% of men taking the medication.
You probably know that Finasteride treats early androgenetic alopecia states (especially in men between 18 and 41 years of age), and benign prostatic hyperplasia. Doctors also prescribe it to control both conditions. The drug acts by inhibiting the enzyme 5-alpha reductase type II, thus stopping hair loss and preventing further baldness.
Do you have the so-called post-Finasteride syndrome (PFS)?
First of all, its symptoms include sexual difficulties, such as reduced libido, impotence, or chronic testicular pain. Also, this syndrome manifests itself in the form of psychiatric symptoms: depression, suicidal thoughts, anxiety and insomnia. Normally, specialists diagnose PFS only if these conditions persist months and even years after stopping the treatment. By the way, 97% of men do not notice any of these side effects, or tolerate them easily. Usually, the symptoms disappear in several days to 3-5 months after the course of therapy.
Today, several scientific groups continue studying post-Finasteride syndrome. In particular, they want to understand how this drug affects certain metabolites involved in brain function. Also, some scientists think that PFS may depend on genetics. If genetic predisposition really plays an important role in the onset of this syndrome, some men (few of them) should just keep away from this specific kind of treatment. No one wants to demonize this highly effective and quite safe medication. Right now, no other drug has such a beneficial effect on hair growth.
Another important issue concerns diagnosing PFS. Even if a patient complains of impotence, lowered sexual drive, depression and anxiety, a doctor cannot be sure he has the syndrome. Theoretically, a specialist can advise to stop taking the pills, in order to estimate a patient’s condition later. In fact, no one usually does it. To make sure you have this unpleasant and even dangerous condition, you should complete alopecia treatment, and then wait for up to five months. If the symptoms still persist, consider separate therapy for PFS.